Reply
Highlighted
Respected Contributor
Posts: 3,420
Registered: ‎03-09-2010

Re: Cholesterol Meds - Side Affects

Lipitor gave me horrible leg pain. Especially at night. My doctor said just keep taking you’ll get used to it. One day I was WALKING to a store from my car and my right calf muscle tore in half to my Achilles Tendon. Talk about pain, this was a doozy.  The ER doctor said my MRI my calf looked like someone cut a roast in half. I was in a wheelchair for 6 months, crutches and physical therapy for a year. Never again will I take a statin for cholesterol. I am not telling anyone not to do what your doctor says this is my opinion only. Good luck @AngelPuppy1 

Highlighted
Honored Contributor
Posts: 11,362
Registered: ‎03-10-2010

Re: Cholesterol Meds - Side Affects

 

@AngelPuppy1 

 

In my 72 Cardiac Rehab Classes, just about every patient was on a Statin prescription. Different names/different doses, but similar results.

 

Since my 1st heart attack in 2003 I have been on Lipitor or it's  generic, Atorvastatin, 20mg. per night.During those years I have had no noticeable side effects that have effected my type of active life. Many of the others had severe problems on different meds, mostly muscle related.

 

Everyone is different

 

 

 

hckynut(john)

Highlighted
Honored Contributor
Posts: 8,039
Registered: ‎03-09-2010

Re: Cholesterol Meds - Side Affects

I have tried so many of the statins in the last 40 some years, all worked well for a few months and then the joint pain and muscles aches kicked in hard. The last one I took , 2005 ish? was Crestor, which worked the best of any of them; however----I developed huge hard knots on the back of each achille tendon that no one knew what  or how they happened, they really altered my quality of life--went thru p/t and no change so I had surgery to remove them in 2006 and then 2007. Had to stop the meds because I was back to the side effects----then on a fluke in 2008---somehow I ended up on a web site about Crstor and , what do you know-----one of the LEAST common side effect, that ONLY 45,000 people complained about--was the very issue with my a-tendons. So I had un- needed surgery, when it prob would have resolved itself by stopping those meds !!! No one even thought about checking the meds I was on as this side effect was so low down on the chain that it was not even mentioned on the list of possible side effects.  So please be careful and really check on these kind of things. Wish I had--I do now!!!!!!!!

Highlighted
Trusted Contributor
Posts: 1,904
Registered: ‎12-05-2012

Re: Cholesterol Meds - Side Affects

I have not had any side effects but I have been reading about and heard from a friend who suffered memory loss and confusion when on statin. He is in his 50's. It cleared up when he stopped taking it.

The problem is that since statins are taken primarily by older folks...the link is difficult to determine. Age or the med?

Highlighted
Contributor
Posts: 73
Registered: ‎03-09-2010

Re: Cholesterol Meds - Side Affects

While it is true that everyone is different, what works for one causes problems for others. It's like that with many medications. After 20 years of trying almost every statin out there, suffering severe muscle pains, and not seeing much difference in my numbers, Dr now has me on Repatha. Cholesterol has come down to 105, and my LDL is 37. I have never had numbers like that before. And no side effects so far. I've been on it for 3 months now.

Highlighted
Honored Contributor
Posts: 8,716
Registered: ‎11-16-2014

Re: Cholesterol Meds - Side Affects

[ Edited ]

@bjried wrote:

While it is true that everyone is different, what works for one causes problems for others. It's like that with many medications. After 20 years of trying almost every statin out there, suffering severe muscle pains, and not seeing much difference in my numbers, Dr now has me on Repatha. Cholesterol has come down to 105, and my LDL is 37. I have never had numbers like that before. And no side effects so far. I've been on it for 3 months now.


That sounds really wonderful @bjried . I have a lot of side effects from Lipitor. My Type 1 diabetes is a lot more difficult to control because it raises my blood sugar and I do have muscle pain. Repatha was suggested to me but the co-pay was over $1000.00 a month! If it isn't too intrusive to ask but do you need to pay that exorbitant amount?

 

As far as statins are concerned, I have reviewed all the information and it seems like for myself the studies have convinced me that I will live longer on a statin than without. I have had two heart attacks and wish I had listened and taken them a very long time ago. Nothing has ever really worked...plant based diet, niacin or over the counter meds to ever bring me to the levels Lipitor has. I was told I have familial cholesterol problems.

 

 

Highlighted
Valued Contributor
Posts: 683
Registered: ‎11-02-2015

Re: Cholesterol Meds - Side Affects

I take Atorvastatin as well.  It does give me joint pain, but I just deal with it.  I decided to take myself off the statin for 6 months just to see if it made a difference....well it did.  The joint pain decreased, but my cholesterol (LDL) went up 100 points.  Obviously it was not worth experimenting with the medication. I am back on my usual dose and living with a little discomfort. 

Highlighted
Honored Contributor
Posts: 12,704
Registered: ‎08-22-2013

Re: Cholesterol Meds - Side Affects

I have been taking a statin for 18 years without side effects or any ill effects to my kidney, liver, etc. If you are having side effects, I would ask the doc to try another statin until you find one that works for you.

Highlighted
Valued Contributor
Posts: 751
Registered: ‎03-11-2010

Re: Cholesterol Meds - Side Affects

Cholesterol drugs can cause long term bad effects such as muscle weakness and inability to walk . You need to take Co Q10 with these statins as our bodies do not manufacture Co Q10 as we age . All muscles require Co q 10 to make energy . And the heart is a muscle . Statins suck even more Co q 10 from the body . Take a supplement. 

cathy from ma

 

Highlighted
Trusted Contributor
Posts: 1,353
Registered: ‎03-09-2010

Re: Cholesterol Meds - Side Affects

Been on a couple, last one doc prescribed Lipitor (insurance covered the generic-which is Atorvastatin,) but had muscle aches with it, and had to get off it.

⚓️